Ritalin/Ritalin LA

Ritalin/Ritalin LA Overdosage

methylphenidate

Manufacturer:

Novartis

Distributor:

Zuellig
/
Four Star
Full Prescribing Info
Overdosage
Symptoms: Signs and symptoms of acute overdosage, mainly due to over-stimulation of the central nervous system and from excessive sympathomimetic effects, may include: vomiting, agitation, tremors, hyperreflexia, muscle twitching, convulsions (may be followed by coma), euphoria, confusion, hallucinations, delirium, sweating, flushing, headache, hyperpyrexia, tachycardia, palpitation, cardiac arrhythmias, hypertension, mydriasis and dryness of mucous membranes.
Treatment: When treating an overdose, practitioners should bear in mind that a second release of methylphenidate from Ritalin LA capsules occurs at approximately four hours after administration of the capsule.
Treatment consists of appropriate supportive measures and symptomatic treatment of life-threatening events, e.g. hypertensive crisis, cardiac arrhythmias, convulsions. For the most current guidance for treatment of symptoms of overdose, the practitioner should consult the Poisons Information Centre on 13 11 26 or current toxicological publication.
The patient must be protected against self-injury and against external stimuli that would aggravate overstimulation already present. If the signs and symptoms are not too severe and the patient is conscious, further absorption may be limited by administration of activated charcoal. In cases of marked agitation, intravenous doses of diazepam or haloperidol should be given. Hypertension may be controlled by alpha-adrenergic blocking agents or intravenous sodium nitroprusside.
Intensive care must be provided to maintain adequate circulation and respiratory exchange; external cooling procedures may be required for hyperpyrexia.
The efficacy of peritoneal dialysis or extracorporeal haemodialysis for methylphenidate overdosage has not been established. Clinical experience with overdose is limited. Patients who have received doses higher than those recommended should be carefully monitored. In the event of overdose leading to clinically significant hypocalcaemia, reversal may be achieved with supplemental oral calcium and/or infusion of calcium gluconate.
Exclusive offer for doctors
Register for a MIMS account and receive free medical publications worth $768 a year.
Sign up for free
Already a member? Sign in